Alert archive / Nevada / Red Flag Warnings in 2012

Red Flag Warning 25, NWS Elko, NV

October 1, 2012Elko County, Nevada

NWS Elko, NV issued this red flag warning at Oct 1, 2012, 2:39 PM PDT for Elko County, Nevada. It took effect at Oct 2, 2012, 1:00 PM PDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 1, 2012, 2:39 PM PDT (21:39 UTC)
In effect from
Oct 2, 2012, 1:00 PM PDT
Expired
Oct 2, 2012, 8:00 PM PDT
In force
7 hr
Issued by
NWS Elko, NV

County Elko County, NV

The radar

The Elko radar (KLRX), 129 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 9.7 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2012-10-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2012-10-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2781 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

728 
WWUS85 KLKN 012139
RFWLKN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
239 PM PDT MON OCT 1 2012

...A LOW PRESSURE SYSTEM WILL BRING GUSTY WINDS TO THE GREAT
BASIN...

.A LOW PRESSURE SYSTEM WILL BRING GUSTY WINDS TUESDAY THAT WILL
BE STRONGER OVER NORTHEAST NEVADA. RELATIVE HUMIDITY LEVELS WILL
CONTINUE TO BE BELOW 15 PERCENT AS THESE WINDS DEVELOP.

NVZ469-470-030300-
/O.NEW.KLKN.FW.W.0025.121002T2000Z-121003T0300Z/
SOUTHWESTERN AND CENTRAL ELKO COUNTY-EASTERN ELKO COUNTY-
239 PM PDT MON OCT 1 2012

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 8 PM PDT TUESDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
469 AND 470...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A RED FLAG
WARNING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY...WHICH IS IN
EFFECT FROM 1 PM TO 8 PM PDT TUESDAY.

* AFFECTED AREA...FIRE WEATHER ZONE 469 SOUTHWESTERN AND CENTRAL 
  ELKO COUNTY AND FIRE WEATHER ZONE 470 EASTERN ELKO COUNTY.

* WINDS...WEST 15 TO 25 MPH WITH GUSTS UP TO 40 MPH.

* RELATIVE HUMIDITY...AS LOW AS 8 PERCENT.

* IMPACTS...THE COMBINATION OF GUSTY WINDS AND LOW HUMIDITY WILL 
  CREATE CRITICAL FIRE WEATHER CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
LW
2 follow-up statements
997 
WWUS85 KLKN 020751
RFWLKN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
1251 AM PDT TUE OCT 2 2012

...A LOW PRESSURE SYSTEM WILL BRING GUSTY WINDS TO THE GREAT
BASIN...

.A LOW PRESSURE SYSTEM WILL BRING GUSTY WINDS TUESDAY AFTERNOON
THE STRONGEST WINDS WILL BE OVER NORTHEASTERN NEVADA. RELATIVE HUMIDITY
LEVELS WILL BE BELOW 15 PERCENT AS THESE WINDS DEVELOP.

NVZ469-470-030300-
/O.CON.KLKN.FW.W.0025.121002T2000Z-121003T0300Z/
SOUTHWESTERN AND CENTRAL ELKO COUNTY-EASTERN ELKO COUNTY-
1251 AM PDT TUE OCT 2 2012

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
8 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY
FOR FIRE WEATHER ZONES 469 AND 470...

* AFFECTED AREA...FIRE WEATHER ZONE 469 SOUTHWESTERN AND CENTRAL 
  ELKO COUNTY AND FIRE WEATHER ZONE 470 EASTERN ELKO COUNTY.

* WINDS...WEST 15 TO 25 MPH WITH GUSTS UP TO 40 MPH.

* RELATIVE HUMIDITY...AS LOW AS 8 PERCENT.

* IMPACTS...THE COMBINATION OF GUSTY WINDS AND LOW HUMIDITY WILL 
  CREATE CRITICAL FIRE WEATHER CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

RLC
267 
WWUS85 KLKN 022116
RFWLKN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
216 PM PDT TUE OCT 2 2012

...GUSTY WEST WINDS CONTINUE THROUGH SUNSET...

.GUSTY WEST WINDS WILL CONTINUE ACROSS ELKO COUNTY...AHEAD OF AN 
APPROACHING COLD FRONT. WIND GUSTS NEAR 30 MPH WILL COMBINE WITH
LOW RELATIVE HUMIDITY TO CREATE CRITICAL FIRE WEATHER CONDITIONS.

NVZ469-470-030300-
/O.CON.KLKN.FW.W.0025.000000T0000Z-121003T0300Z/
SOUTHWESTERN AND CENTRAL ELKO COUNTY-EASTERN ELKO COUNTY-
216 PM PDT TUE OCT 2 2012

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
469 AND 470...

* AFFECTED AREA...FIRE WEATHER ZONE 469 SOUTHWESTERN AND CENTRAL 
  ELKO COUNTY AND FIRE WEATHER ZONE 470 EASTERN ELKO COUNTY.

* WINDS...WEST 15 TO 25 MPH WITH GUSTS UP TO 40 MPH.

* RELATIVE HUMIDITY...AS LOW AS 8 PERCENT.

* IMPACTS...THE COMBINATION OF GUSTY WINDS AND LOW HUMIDITY WILL 
  CREATE CRITICAL FIRE WEATHER CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

TURNER

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this red flag warning went out at Oct 1, 2:00 AM PDT, 12 hours 39 minutes earlier.

Area forecast discussion, Oct 1, 2:00 AM PDT, 12 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
200 AM PDT MON OCT 1 2012

.SYNOPSIS...STRONG HIGH PRESSURE WILL PROVIDE YET ANOTHER
UNSEASONABLY WARM AFTERNOON TODAY WITH TEMPERATURES WELL ABOVE
EARLY OCTOBER NORMALS. CONTINUED WARM WITH GUSTY WEST WINDS
TUESDAY AFTERNOON AHEAD OF AN APPROACHING COLD FRONT. THIS COLD
FRONT WILL USHER IN MUCH COOLER AIR WEDNESDAY AND FINALLY ALLOW
FOR A WIDESPREAD FREEZE THURSDAY MORNING.

&&

.SHORT TERM...TODAY AND TUESDAY. A PERFECTLY CLEAR START TO
OCTOBER ACROSS NEVADA AND ALL ADJOINING STATES THIS MORNING COURTESY
OF STRONG HIGH PRESSURE BUILDING IN FROM THE PACIFIC. SHOULD BE
QUITE DIFFICULT TO FIND A CLOUD TODAY WITH WIDESPREAD SUBSIDENCE
OF DRY AIRMASS. VERY WEAK FLOW ASSOCIATED WITH THE HIGH PRESSURE
AS WELL /700 MB WINDS OF 0-5 KTS/ SO EXPECT VERY LITTLE WIND AS
WELL. WITH THIS LACK OF MIXING...HIGH TEMPERATURES SHOULD FALL
SHORT OF RECORD TERRITORY FOR MOST LOCALES. THAT BEING
SAID...AFTERNOON TEMPERATURES WILL BE 10-15 DEGREES ABOVE NORMAL
FOR THE FIRST DAY OF OCTOBER...WITH THE WARMEST VALLEY LOCATIONS
TOUCHING 90 DEGREES.

TUESDAY...SOME SUBTLE CHANGES AS HIGH PRESSURE WEAKENS. STILL
UNUSUALLY WARM FOR OCTOBER WITH VALLEYS AGAIN BASKING IN THE 80S.
SHOULD SEE A FEW CLOUDS/WISPS OF CIRRUS AS NW FLOW INCREASES
ALOFT...BUT CERTAINLY NOT EXPECTING MUCH. THE NOTICEABLE CHANGE ON
TUESDAY WILL BE THE WIND. PRESSURE GRADIENT INCREASES AHEAD OF AN
APPROACHING COLD FRONT...WITH WESTERLY 700 MB WINDS INCREASING TO
20-25 KTS. SUFFICIENT MIXING AHEAD OF COLD FRONT WILL ALLOW FOR
BREEZY WEST WINDS TUESDAY AFTERNOON...WITH THE STRONGEST WINDS
EXPECTED TO FOCUS IN ELKO COUNTY. SOME GUSTS NEAR 30 MPH EXPECTED
ESPECIALLY NEAR THE HIGHER TERRAIN. DESPITE FALLING HEIGHTS WITH
WEAKENING HIGH PRESSURE...THICKNESS AND 700 MB TEMPS DO NOT CHANGE
MUCH ON TUESDAY. WITH THE ADDED HELP OF A BREEZY WELL-MIXED
BOUNDARY LAYER TUESDAY SHOULD BE JUST AS WARM AS MONDAY.  BT

.LONG TERM...TUESDAY NIGHT THROUGH NEXT MONDAY. DURING THE LONG
TERM THE PATTERN WILL FEATURE A REX BLOCK OFF THE WEST COAST WITH
A COUPLE OF SHORTWAVE TROUGHS MOVING SOUTHEAST TOWARDS THE GREAT
BASIN.

ON WEDNESDAY A SHORTWAVE TROUGH WITH AN ASSOCIATED DRY COLD FRONT
WILL SWEEP THROUGH NORTHERN NEVADA COOLING TEMPERATURES A GOOD 10
DEGREES...ADDITIONALLY GUSTY WINDS OF 25 TO 35 MPH ARE POSSIBLE
WEDNESDAY OVER PORTIONS OF THE FORECAST AREA. THURSDAY MORNING IS
EXPECTED TO BE FREEZING OR NEAR FREEZING OVER MANY PARTS OF ELKO
AND WHITE PINE COUNTIES...WHILE THE REST OF THE AREA WILL SEE ONLY
SPOTTY AREAS OF FREEZING TEMPERATURES. FRIDAY A SECOND SHORTWAVE
TROUGH WILL MOVE THROUGH THE AREA BRINGING REINFORCING COOLER AIR
AND BREEZY CONDITIONS. TOWARDS THE END OF THE LONG TERM ON SUNDAY
AND MONDAY THE EC KICKS OUT THE CUT-OFF LOW INTO SOUTHERN NEVADA
BRINGING CHANCES FOR PRECIPITATION...MEANWHILE THE GFS MOVES THE
CUTOFF LOW TOWARDS CALIFORNIA AND THEN TAKES THE LOW SOUTHWARD
ALONG THE CALIFORNIA COAST KEEPING THE CWA MOSTLY DRY. FORECAST
WILL CONTINUE TO LEAN TOWARDS THE EC SOLUTION AND HAVE SLIGHTLY
BUMPED UP POPS OVER CENTRAL NEVADA.  RLC

&&

.AVIATION...VFR CONDITIONS EXPECTED OVER THE NEXT 24 HOURS.  RLC

&&

.FIRE WEATHER...STRONG HIGH PRESSURE TODAY WITH CLEAR SKIES AND
VERY LIGHT WINDS...AND MIN RH OF 10-15%. NO FIRE WEATHER CONCERNS.

TUESDAY...WEST WINDS WILL INCREASE AHEAD OF AN APPROACHING COLD
FRONT. THE STRONGEST WINDS ARE EXPECTED TO FOCUS ACROSS ELKO
COUNTY /FWZ 468 469 AND 470/ WHERE SOME GUSTS NEAR 30 MPH WILL
OCCUR ESPECIALLY NEAR THE HIGHER TERRAIN. MIN RH WILL AGAIN BE
SUFFICIENTLY LOW AT 11-14%...BUT IT APPEARS WIND CRITERIA FOR RED
FLAG CRITERIA WILL ONLY BE MET ON A LIMITED/LOCAL BASIS. DO NOT
PLAN ON ANY WIND/RH HEADLINES AT THIS TIME...BUT WILL ADVISE
INCOMING DAY SHIFT TO TAKE ANOTHER LOOK AT IT.  BT

&&

.CLIMATE...THE FIRST FREEZE OF THE FALL SEASON HAS NOT YET
OCCURRED AT THE ELKO REGIONAL AIRPORT...AND IT IS NOT EXPECTED
THROUGH WEDNESDAY. BELOW IS A LIST OF THE LATEST FIRST FREEZES
RECORDED AT THE ELKO AIRPORT...

OCTOBER  3 1938
OCTOBER  3 1966
OCTOBER  3 1969
OCTOBER  6 2011
OCTOBER 16 1979

THE LATEST MODEL GUIDANCE SUGGESTS THAT A WIDESPREAD FREEZE SHOULD
OCCUR ON THURSDAY MORNING...OCTOBER 4TH...BEHIND A COLD FRONT.  BT

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/90/90/99

Nearby

Red Flag Warnings in Nevada, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.